Respiratory failure requiring extracorporeal membrane oxygenation after sodium phosphate enema intoxication

David B. Everman, Mara E. Nitu, Brian R. Jacobs

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

A variety of adverse effects are associated with the use of hypertonic sodium phosphate enemas and laxatives in children. We describe an unusual case of phosphate enema toxicity in a child that resulted in cardiopulmonary failure necessitating the use of extracorporeal membrane oxygenation. The toxicity associated with hypertonic sodium phosphate enemas is reviewed. Conclusion: hypertonic sodium phosphate enemas can cause cardiopulmonary failure.

Original languageEnglish (US)
Pages (from-to)517-519
Number of pages3
JournalEuropean Journal of Pediatrics
Volume162
Issue number7-8
DOIs
StatePublished - Jul 1 2003

Keywords

  • Enema
  • Extracorporeal membrane oxygenation
  • Hyperphosphatemia
  • Hypocalcemia
  • Toxicity

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Respiratory failure requiring extracorporeal membrane oxygenation after sodium phosphate enema intoxication'. Together they form a unique fingerprint.

  • Cite this